Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

High frequency solutions of the nonlinear Schrödinger equation on surfaces


Authors: Nicolas Burq, Patrick Gérard and Nikolay Tzvetkov
Journal: Quart. Appl. Math. 68 (2010), 61-71
MSC (2000): Primary 35Q55; Secondary 35B30
DOI: https://doi.org/10.1090/S0033-569X-09-01178-1
Published electronically: October 20, 2009
MathSciNet review: 2598880
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We address the problem of describing solutions of the nonlinear Schrödin- ger equation on a compact surface in the high frequency regime. In this context, we introduce a nonnegative threshold, depending on the geometry of the surface, which can be seen as a measurement of the nonlinear character of the equation, and we compute this number for the torus and for the sphere, as a consequence of earlier arguments. The last part is devoted to the study, on the sphere, of the critical regime associated to this threshold. We prove that the effective dynamics are described by a new evolution equation, the Resonant Hermite-Schrödinger equation.


References [Enhancements On Off] (What's this?)

  • 1. Ben Abdallah, Naoufel; Méhats, Florian; Schmeiser, Christian; Weishäupl, Rada M., The nonlinear Schrödinger equation with a strongly anisotropic harmonic potential. SIAM J. Math. Anal. 37 (2005), no. 1, 189-199 (electronic). MR 2176928 (2006f:35257)
  • 2. Birnir, B., Kenig, C., Ponce, G., Svanstedt, N., Vega, L., On the ill-posedness of the IVP for the generalized KdV and nonlinear Schrödinger equation. J. London Math. Soc. 53 (1996), 551-559. MR 1396718 (97d:35233)
  • 3. Bourgain, J., Fourier transform restriction phenomena for certain lattice subsets and applications to nonlinear evolution equations. I. Schrödinger equations. Geom. and Funct. Anal. 3 (1993), 107-156. MR 1209299 (95d:35160a)
  • 4. Brézis, H., Gallouët, T., Nonlinear Schrödinger evolution equations. Nonlinear Anal. 4 (1980), 677-681. MR 582536 (81i:35139)
  • 5. Burq, N., Gérard, P., Tzvetkov, N., Strichartz inequalities and the nonlinear Schrödinger equation on compact manifolds. Amer. J. Math. 126 (2004), 569-605. MR 2058384 (2005h:58036)
  • 6. Burq, N., Gérard, P., Tzvetkov, N., An instability property of the nonlinear Schrödinger equation on $ S\sp d$. Math. Res. Lett. 9 (2002), 323-335. MR 1909648 (2003c:35144)
  • 7. Burq, N., Gérard, P., Tzvetkov, N., Bilinear eigenfunction estimates and the nonlinear Schrödinger equation on surfaces. Invent. Math. 159 (2005), 187-223. MR 2142336 (2005m:35275)
  • 8. Burq, N., Gérard, P., Tzvetkov, N., Multilinear eigenfunction estimates and global existence for the three dimensional nonlinear Schrödinger equations. Ann. Scient. École Norm. Sup. 38 (2005), 255-301. MR 2144988 (2006m:35337)
  • 9. Burq, N., Gérard, P., Tzvetkov, N., The Cauchy Problem for the nonlinear Schrödinger equation on compact manifolds. In Phase Space Analysis of Partial Differential Equations (ed. by F. Colombini and L. Pernazza), vol.I. Centro di Ricerca Matematica Ennio de Giorgi, Scuola Normale Superiore, Pisa, 2004, 21-52. MR 2144405 (2006b:35297)
  • 10. Catoire, F., Wang, W.-M., Bounds on Sobolev norms for the nonlinear Schrödinger equation on general tori. Preprint, September 2008, http://arxiv.org/abs/0809.4633.
  • 11. Dehman, B., Gérard, P., Lebeau, G., Stabilization and Control for the Nonlinear Schrödinger Equation on a Compact Surface. Mathematische Zeitschrift 254, (2006), 729-749. MR 2253466 (2007g:93007)
  • 12. Erdös, L., Schlein, B., Yau, H. -T., Derivation of the cubic non-linear Schrödinger equation from quantum dynamics of many-body systems. Invent. Math. 167 (2007), 515-614. MR 2276262 (2007m:81258)
  • 13. Gérard, P., Nonlinear Schrödinger equations on compact manifolds. In European Congress of Mathematics, Stockholm, June 27-July 2, 2004 (ed. by Ari Laptev). European Mathematical Society, Zürich, 2005, 121-139. MR 2185741 (2006g:58057)
  • 14. Ginibre, J., Velo, G., The global Cauchy problem for the nonlinear Schrödinger equation revisited. Ann. Inst. H. Poincaré-Anal. Non Linéaire 2 (1985) 309-327. MR 801582 (87b:35150)
  • 15. Helffer, B., Introduction to the semi-classical Analysis for the Schrödinger operator and applications. Lecture Notes in Mathematics 1336, Springer-Verlag (1986). MR 960278 (90c:81043)
  • 16. Kenig, C., Ponce, G., Vega, L., On the ill-posedness of some canonical dispersive equations. Duke Math. J. 106 (2001), 617-633. MR 1813239 (2002c:35265)
  • 17. Ogawa, T., A proof of Trudinger's inequality and its application to nonlinear Schrödinger equations. Nonlinear Anal. 14 (1990), no. 9, 765-769. MR 1049119 (91d:35203)
  • 18. Sogge, C., Oscillatory integrals and spherical harmonics. Duke Math. Jour. 53, (1986), 43-65. MR 835795 (87g:42026)
  • 19. Staffilani, G., Tataru, D., Strichartz estimates for a Schrödinger operator with nonsmooth coefficients. Comm. Partial Differential Equations 27, (2002), 1337-1372. MR 1924470 (2003f:35248)
  • 20. Sulem, C., Sulem, P.-L., The Nonlinear Schrödinger Equation. Self-Focusing and Wave Collapse. Applied Mathematical Sciences, 139, Springer-Verlag, New York, 1999. MR 1696311 (2000f:35139)
  • 21. Thomann, L., The WKB method and geometric instability for nonlinear Schrödinger equations on surfaces. Bull. Soc. Math. France 136 (2008), no. 2, 167-193. MR 2415340
  • 22. Vladimirov, M. V., On the solvability of a mixed problem for a nonlinear Schrödinger equation of mixed type. Sov. Math. Dokl. 29 (1984), 281-284.MR 0745511 (85h:35213)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35Q55, 35B30

Retrieve articles in all journals with MSC (2000): 35Q55, 35B30


Additional Information

Nicolas Burq
Affiliation: Université Paris-Sud, Laboratoire de Mathématiques d’Orsay, CNRS, UMR 8628 et Institut Universitaire de France, Bâtiment 425, 91405 Orsay Cedex, France
Email: nicolas.burq@math.u-psud.fr

Patrick Gérard
Affiliation: Université Paris-Sud, Laboratoire de Mathématiques d’Orsay, CNRS, UMR 8628, Bâtiment 425, 91405 Orsay Cedex, France
Email: patrick.gerard@math.u-psud.fr

Nikolay Tzvetkov
Affiliation: Université de Lille 1, Laboratoire Paul Painlevé, CNRS, UMR 8524, 59655 Villeneuve d’Asq Cedex, France
Email: nikolay.tzvetkov@math.univ-lille1.fr

DOI: https://doi.org/10.1090/S0033-569X-09-01178-1
Keywords: Nonlinear Schr\"odinger equations, Strichartz estimates, Propagation of oscillations, Spherical harmonics, Nonhomogeneous media
Received by editor(s): December 31, 2008
Published electronically: October 20, 2009
Dedicated: Dedicated to Walter Strauss for his 70th birthday, with our friendship and admiration
Article copyright: © Copyright 2009 Brown University

American Mathematical Society